Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Oct 10, 2012, 4:28 PM PDT for Santa Clara County, Santa Cruz County, California. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2012, 4:28 PM PDT (23:28 UTC)
- Expired
- Oct 10, 2012, 5:00 PM PDT
- In force
- 32 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
Counties Santa Clara County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 4 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 4:43 PM PDT | HAIL 0.25 | Los Gatos, CA | PEA SIZE HAIL REPORTED IN LOS GATOS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
705 WUUS56 KMTR 102328 SVRMTR CAC085-087-110000- /O.NEW.KMTR.SV.W.0003.121010T2328Z-121011T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN FRANCISCO CA 428 PM PDT WED OCT 10 2012 THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SANTA CLARA COUNTY IN WESTERN CALIFORNIA... THIS INCLUDES THE CITIES OF...SARATOGA...LOS GATOS...CAMPBELL... SANTA CRUZ COUNTY IN WESTERN CALIFORNIA... * UNTIL 500 PM PDT * AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. STORM SPOTTERS REPORTED QUARTER SIZE HAIL WITH THIS STORM. THIS STORM WAS LOCATED 8 MILES NORTH OF CORRALITOS...AND MOVING NORTHWEST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEN LOMOND. LAT...LON 3709 12212 3734 12201 3716 12172 3704 12176 TIME...MOT...LOC 2325Z 117DEG 27KT 3712 12186 $$ RILEY
2 follow-up statements
727 WWUS56 KMTR 102347 SVSMTR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 447 PM PDT WED OCT 10 2012 CAC085-087-110000- /O.CON.KMTR.SV.W.0003.000000T0000Z-121011T0000Z/ SANTA CRUZ CA-SANTA CLARA CA- 447 PM PDT WED OCT 10 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR SANTA CLARA AND SANTA CRUZ COUNTIES... AT 443 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEXINGTON HILLS...OR NEAR LOS GATOS...MOVING NORTHWEST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SARATOGA AND RANCHO RINCONADA PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 3721 12183 3708 12187 3709 12212 3734 12201 TIME...MOT...LOC 2346Z 117DEG 27KT 3719 12204 $$ RILEY
650 WWUS56 KMTR 102356 SVSMTR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 456 PM PDT WED OCT 10 2012 CAC085-087-110006- /O.EXP.KMTR.SV.W.0003.000000T0000Z-121011T0000Z/ SANTA CRUZ CA-SANTA CLARA CA- 456 PM PDT WED OCT 10 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SANTA CLARA AND SANTA CRUZ COUNTIES WILL EXPIRE AT 500 PM PDT... LAT...LON 3721 12183 3708 12187 3709 12212 3734 12201 TIME...MOT...LOC 2356Z 117DEG 27KT 3722 12212 $$ RILEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 1:58 PM PDT, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 10, 1:58 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
158 PM PDT WED OCT 10 2012
.DISCUSSION...AS OF 2:00 PM PDT WEDNESDAY...BAY AREA RADARS HAVE
PICKED UP SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE
DAY TODAY AS A STORM SYSTEM CONTINUES TO ROTATE OFF OF THE
CALIFORNIA COAST. RAINFALL AMOUNTS HAVEN'T BEEN IMPRESSIVE BUT IT
IS INTERESTING TO NOTE THAT MOST OF THE RAIN FELL IN THE MIDDLE
THIRD OF THE CWA -- INSTEAD OF THE NORTHERN OR SOUTHERN PORTIONS
WHICH TENDS TO BE MORE COMMON. WE DID GET ONE REPORT FROM FAR
SOUTHWESTERN MONTEREY COUNTY OF AROUND A THIRD OF AN INCH FROM A
STRONG CELL THAT WENT OVER EARLIER. AT THIS TIME THAT IS THE
HIGHEST AMOUNT DETECTED.
EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN
HALF OF THE CWA THROUGH TONIGHT AS THE LOW SLOWLY PROGRESSES TO
THE SOUTHEAST WHILE THE ATMOSPHERE REMAINS MODERATELY UNSTABLE. AS
THE NIGHT PROGRESSES LIFTED VALUES WILL FLIP BACK TO POSITIVE
NUMBERS HELPING TO GREATLY REDUCE THE RISK OF CONVECTION. ANY
ADDITIONAL RAINFALL SHOULD BE ON THE LIGHT SIDE WITH THE EXCEPTION
OF A BRIEF LOCAL DOWNPOUR DUE TO A STRONGER CELL. IN GENERAL LESS
THAN A TENTH OF AN INCH IS ANTICIPATED.
THE LOW WILL MOVE ONSHORE OVER SOUTHERN CALIFORNIA ON THURSDAY AND
PROGRESS TO NEAR THE FOUR CORNERS ON FRIDAY. BEHIND IT TEMPERATES
WILL START TO WARM AS 500 MB HEIGHTS BUILD BACK TO AROUND 580 DM
ON FRIDAY COMPARED TO 562 TODAY AND THEN UP TO 586 DM OVER THE WEEKEND.
THIS COMBINED WITH INCREASING AMOUNTS OF SUNSHINE WILL HELP TO
BOOST HIGHS BACK INTO THE 70S FOR MANY INTERIOR SPOTS OVER THE
WEEKEND WITH MID 60S TO LOWER 70S AT THE COAST. SOME 80S ARE
DEFINITELY POSSIBLE ON SUNDAY.
LONGER RANGE MODELS BRING A REX BLOCK BACK TO NEAR OUR CWA FOR
NEXT WEEK WITH THE STORM TRACK WELL TO OUR NORTH. HIGHS SHOULD
BE ABOVE NORMAL NEXT WEEK AND COULD APPROACH WELL ABOVE NORMAL
VALUES BY WEDNESDAY. IN FACT...IF THE ECMWFBC VERIFIES WE COULD
SEE 90S BACK IN THE NORTH BAY. DIDN'T FEEL CONFIDENT ENOUGH TO GO
THAT HIGH THAT FAR OUT...BUT IT IS WORTH MENTIONING
&&
.AVIATION...AS OF 10:45 AM WEDNESDAY...MAIN BANDS OF SHOWERS AND
CLOUDS FROM THE UPPER LOW THIS MORNING HAVE MOVED SOUTH AT THIS
HOUR. LOW CLOUDS IN SF BAY ARE RAPIDLY CLEARING AND ALL TERMINALS
SHOULD RETURN TO VFR BY NOON. LIGHT WINDS TODAY. AN ISOLATED
SHOWER OR TWO IS STILL POSSIBLE THIS AFTERNOON. STRATUS POSSIBLE
TONIGHT...LOW CONFIDENCE.
.VICINITY OF KSFO...LOW CIGS TO SCATTER WITHIN THE NEXT HOUR. WEST
WINDS MOSTLY LESS THAN 10 KT. LOW CIGS POSSIBLE AGAIN TONIGHT.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR. LIGHT WINDS.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...NONE.
PUBLIC FORECAST: BELL
AVIATION/MARINE: AC
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREAIn the hours before
Special weather statement, Oct 10, 3:41 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 341 PM PDT WED OCT 10 2012 CAZ511>513-528-529-102315- EAST BAY HILLS AND THE DIABLO RANGE CA-NORTHERN MONTEREY BAY CA-NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY CA-SANTA CLARA VALLEY INCLUDING SAN JOSE CA-SANTA CRUZ MOUNTAINS CA- 341 PM PDT WED OCT 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SANTA CLARA...SAN BENITO AND SANTA CRUZ COUNTIES UNTIL 415 PM PDT... AT 339 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GILROY...MOVING WEST NORTHWEST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...GILROY...MORGAN HILL...AND SAN MARTIN. THIS STORM WILL BE CROSSING US 101 AND CONTINUE WEST ALONG HIGHWAY 152. LAT...LON 3692 12179 3718 12171 3706 12145 3690 12150 TIME...MOT...LOC 2239Z 112DEG 17KT 3700 12156 RILEY
Local storm report, Oct 10, 4:05 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
405 PM PDT WED OCT 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL GILROY 37.01N 121.58W
10/10/2012 M0.75 INCH SANTA CLARA CA TRAINED SPOTTER
MEASURED BY SPOTTER IN GILROY
&&
JOHNSONLocal storm report, Oct 10, 4:16 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
416 PM PDT WED OCT 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL GILROY 37.01N 121.58W
10/10/2012 M1.00 INCH SANTA CLARA CA TRAINED SPOTTER
MEASURED BY SPOTTER NEAR GILROY
&&
JOHNSONThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 3:41 PM PDT | Special Weather Statement | MTR | Santa Clara | 34 min |
| Oct 10, 4:05 PM PDT | Severe Thunderstorm Warning | MTR | Santa Clara, Santa Cruz | 25 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.